Here is My Question:
I've been injecting Copaxone 20 mg and then it's generic form for three months now (newly diagnosed RR). I have also become incredibly sick with a virus one month (lasted five days), and bacterial infections (upper respiratory, eyes; lasting 5-7 days) the subsequent two months. I've also had a week of relapses all three months. My understanding was Copaxone/Glatopa was not an immune suppressant but was instead supposed to increase the amount of healthy white blood cells and their action in my immune system, reduce relapse rates and slow lesion/disease progression. Instead, I feel as if everything's becoming worse in my body. What is happening? How can I be this sick with a virus or bacterial infection monthly, continue relapsing (though I'm relapsing a bit less) and have any sort of life? Is this common for users of this drug? I'm beside myself.
There are many potential explanations for the recurrent infection but without knowing the details of your case it is hard for me to comment. What I can tell you is the following:
1. Copaxone or Glatopa does not suppress your immune system and I doubt it is responsible for the prolonged infection
2. Steroids can suppress your immune system, so if you received steroids in the past 3 months this may be your explanation
3. All disease modifying therapies like Copaxone take time to start working. It is not unusual for people to relapse in the first few months on treatment. It is the relapses beyond the first three months of treatment that create greater concern that the drug will not be effective if continued
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.